Tennessee, 2023

Hail in Tennessee, June 4, 2023

June 4, 2023 · NWS MRX · 4 events in 3 counties and zones

Midlevel system provided sufficient lift for isolated severe thunderstorms to produce large hail across eastern Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Midlevel system provided sufficient lift for isolated severe thunderstorms to produce large hail across eastern Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 4, 2:30 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 4, 2:30 PM EST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
330 PM EDT Sun Jun 4 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 215 PM EDT Sun Jun 4 2023

Key Messages:

1. Isolated to scattered storms through this evening. Some of
these thunderstorms will be strong with isolated damaging winds
downing trees. Brief heavy rain and frequent lightning is also
possible.

2. Another round of storms are likely across east Tennessee and
southwest North Carolina again Monday afternoon and early evening.
Some strong thunderstorms are again possible.

Discussion:

Greatest coverage of have developed over the southeast Tennessee
and southwest North Carolina mountains. Isolated thunderstorms are
strong and likely producing strong and gusty winds and small hail.

Latest mesoanalysis shows MLCAPES of 1000-1500 and expected to
increase to near 2000. Key thermodynamic parameter is the DCAPE
which is between 800-1100 which is due to a good dry layer in the
mid-levels. Also, well-mixed steep low-level lapse rates with high
LCL along with plenty of melting of hail to potential produce
damaging winds. Down trees and power lines will be the main
impact.

Enough hail CAPE of 300-500 to enhance residence time to produce
marginal hail.

Complicated surface analysis with a wedge of cooler air east of
the Appalachians that has wrapped around the mountains. Another
boundary is moving south across Kentucky and will be approaching
southwest Virginia and northern Tennessee at the end of the day.

These boundaries along with orographic lift will be the focus of
convection development through this evening. A shear axis is also
moving south across the region and will be over southeast
Tennessee and southwest North Carolina this afternoon.

Overall, HREF and latest HRRR show scattered storms will continue
to develop area- wide with the greatest coverage of southeast
Tennessee and southwest North Carolina. Convection will diminish
soon after sunset due to loss of daytime heating.

For Monday, a frontal boundary will move slowly south across the
entire area. HREF and deterministic models show an enviroment
similar today and expected scattered storms to redevelop.
Instability and mid-level dry air will again produce a threat of
isolated strong storms.

&&

.LONG TERM...
(Monday night through next Sunday)
Issued at 215 PM EDT Sun Jun 4 2023

Key Messages:

1. Isolated to scattered storms will remain possible over
southeast Tennessee and southwest North Carolina Tuesday
afternoon. Some of these thunderstorms could be strong.

2. Another round of scattered storms are likely across southwest
Virginia and northeast Tennessee Wednesday afternoon. Some of
these storms could again be strong.

3. Unseasonably cool and dry airmass builds into the Tennessee
valley and southern Appalachians for the later half of the week.

Discussion:

Most of the extended forecast will be domininated by a persistent
upper trough across the northeast/eastern United States.

For Tuesday, the slow moving frontal boundary will be across far
southeast Tennessee and southwest North Carolina. Depending on
location of the frontal boundary during the afternoon, enough
instability is possible for isolated strong storms.

For Wednesday through Thursday morning, the persistent upper
trough across the east United States will swing another short-wave
and frontal boundary across the southern Appalachains. Best
forcing with the wave will be across the northern half of
Tennessee and southwest Virginia. Definitely disagreement on
degree of instability with this wave. However, due to the
unseasonably cool and dry air aloft can not rule out some hail and
potential gusty winds.

For Friday and Saturday, unseasonably cool and dry airmass will
build into the southern Appalachians and Tennessee valley. Low
temperatures will likely be some 10 to 15 degrees below normal.

For next Sunday, models are showing a pattern change with return
of moisture and instability and chances of mainly afternoon
convection.

&&

.AVIATION...
(18Z TAFS)
Issued at 1258 PM EDT Sun Jun 4 2023

Main concern through the forecast period is chance of
thunderstorms at all TAF sites, mainly between 21 through 02Z.
CHA has the greatest threat of storms. Strong gusty winds,
lightning and brief heavy rains are possible.

Otherwise, can not rule out some fog development overnight
especially at TRI.

Besides, the storms, VFR conditions will be the rule.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             64  89  66  90 /  40  30  10  20
Knoxville McGhee Tyson Airport, TN  65  87  62  87 /  20  30  10  10
Oak Ridge, TN                       64  88  61  88 /  20  20   0  10
Tri Cities Airport, TN              60  81  55  82 /  20  30   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...DH
LONG TERM....DH
AVIATION...DH
Hazardous weather outlook, Jun 4, 1:29 PM EST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
229 PM EDT Sun Jun 4 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-051830-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
229 PM EDT Sun Jun 4 2023 /129 PM CDT Sun Jun 4 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms are expected
this afternoon and evening, with the best chances across the
southern TN Valley and southwest NC. Any stronger storm(s) could
produce damaging winds, downing trees and power lines, as well as
hail up to dime size. Brief heavy rain and frequent lightning are
also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered showers and thunderstorms are expected
across east Tennessee and southwest North Carolina Monday
afternoon. Some of these storms could be strong producing strong
and gusty winds.

Otherwise, the probability for widespread hazardous weather is
low.

.SPOTTER INFORMATION STATEMENT...

Coverage of the storms will be limited thus spotter activation
will likely not needed at this time.

In the hours before

Special weather statement, Jun 4, 4:27 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Morristown TN
527 PM EDT Sun Jun 4 2023

TNZ014-VAZ001-042215-
Claiborne TN-Lee VA-
527 PM EDT Sun Jun 4 2023

...A strong thunderstorm will impact portions of northeastern
Claiborne and southwestern Lee Counties through 615 PM EDT...

At 527 PM EDT, Doppler radar was tracking a strong thunderstorm over
Harrogate, or near Middlesboro, moving west at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Harrogate, Cumberland Gap, Arthur and Powell River Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3667 8348 3660 8344 3660 8347 3656 8342
      3642 8377 3658 8386 3658 8369 3662 8365
      3662 8363 3664 8361 3664 8358 3667 8352
TIME...MOT...LOC 2127Z 082DEG 16KT 3660 8362

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CJM
Special weather statement, Jun 4, 5:04 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Morristown TN
604 PM EDT Sun Jun 4 2023

TNZ099-100-042245-
Bradley TN-Hamilton TN-
604 PM EDT Sun Jun 4 2023

...A strong thunderstorm will impact portions of southwestern Bradley
and southeastern Hamilton Counties through 645 PM EDT...

At 603 PM EDT, Doppler radar was tracking a strong thunderstorm near
South Cleveland, or near Cleveland, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chattanooga, Cleveland, Soddy-Daisy, Lakesite, South Cleveland,
Harrison, East Cleveland, Wildwood Lake, Collegedale and Waterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3499 8516 3529 8513 3523 8484 3499 8487
TIME...MOT...LOC 2203Z 139DEG 5KT 3515 8495

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CJM
Special weather statement, Jun 4, 5:18 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
618 PM EDT Sun Jun 4 2023

TNZ017-018-046-047-042300-
Sullivan TN-Northwest Carter TN-Southeast Carter TN-Johnson TN-
618 PM EDT Sun Jun 4 2023

...A strong thunderstorm will impact portions of southeastern
Sullivan, central Johnson and central Carter Counties through 700 PM
EDT...

At 618 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Mountain City. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elizabethton, Mountain City, Hampton, Hunter, Doeville, Neva and
Sadie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3635 8179 3636 8179 3633 8186 3622 8225
      3648 8217 3651 8178 3637 8173
TIME...MOT...LOC 2218Z 350DEG 1KT 3642 8199

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CJM
Special weather statement, Jun 4, 5:23 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
623 PM EDT Sun Jun 4 2023

TNZ067>069-042315-
Roane TN-Loudon TN-Knox TN-
623 PM EDT Sun Jun 4 2023

...A strong thunderstorm will impact portions of northeastern Loudon,
southwestern Knox and east central Roane Counties through 715 PM
EDT...

At 623 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lenoir City, moving southwest at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Knoxville, Oak Ridge, Lenoir City, Kingston, Loudon, Farragut,
Louisville, Bradbury and Tellico Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3591 8448 3596 8430 3591 8427 3592 8426
      3594 8427 3593 8424 3595 8425 3594 8422
      3598 8421 3599 8418 3599 8414 3587 8404
      3583 8412 3585 8414 3580 8414 3579 8416
      3581 8417 3578 8417 3571 8427
TIME...MOT...LOC 2223Z 061DEG 6KT 3586 8428

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CJM
Special weather statement, Jun 4, 5:31 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
631 PM EDT Sun Jun 4 2023

TNZ083>085-042315-
Rhea TN-Meigs TN-McMinn TN-
631 PM EDT Sun Jun 4 2023

...A strong thunderstorm will impact portions of southeastern Rhea,
central Meigs and central McMinn Counties through 715 PM EDT...

At 631 PM EDT, Doppler radar was tracking a strong thunderstorm near
Decatur, moving west at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Athens, Decatur, Niota, Murray Store, Peakland and Clear Water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3559 8454 3539 8457 3543 8492 3570 8481
TIME...MOT...LOC 2231Z 108DEG 20KT 3554 8470

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CJM
Special weather statement, Jun 4, 5:40 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Morristown TN
640 PM EDT Sun Jun 4 2023

TNZ099-100-042315-
Bradley TN-Hamilton TN-
640 PM EDT Sun Jun 4 2023

...A strong thunderstorm will impact portions of southwestern Bradley
and southeastern Hamilton Counties through 715 PM EDT...

At 640 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Cohutta, or 7 miles northeast of Ringgold, moving
west at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chattanooga, Harrison, Wildwood Lake, South Cleveland, Collegedale,
East Brainerd, Red Clay State Park, Flint Springs, Apison and
Ooltewah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3499 8519 3515 8516 3507 8485 3499 8486
TIME...MOT...LOC 2240Z 108DEG 20KT 3502 8506

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CJM

The radar

The Knoxville radar (KMRX), 84 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Loudon

When
June 4, 5:46 PM EST
Where
Loudon County, 1.68 mi W of Dixie Lee Jct
Measured
1 in hail
Reported by
Public
Coordinates
35.870, -84.260

Hail, Washington

When
June 4, 6:25 PM EST
Where
Washington County, 0.89 mi SW of Gray
Measured
1 in hail
Reported by
Public
Coordinates
36.410, -82.480

Hail, Washington

When
June 4, 6:55 PM EST
Where
Washington County, 0.89 mi SW of Gray
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.410, -82.480

Hail, Greene

When
June 4, 7:50 PM EST
Where
Greene County, 0.56 mi E of Greeneville
Measured
1.25 in hail
Reported by
Public
Coordinates
36.170, -82.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101379, 1101380, 1101381, 1101382.